Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Theta functions on the Kodaira-Thurston manifold

Authors: William D. Kirwin and Alejandro Uribe
Journal: Trans. Amer. Math. Soc. 362 (2010), 897-932
MSC (2000): Primary 53Dxx; Secondary 11F27, 43A30, 22E70
Published electronically: August 17, 2009
MathSciNet review: 2551510
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Kodaira-Thurston manifold $ M$ is a compact, $ 4$-dimensional nilmanifold which is symplectic and complex but not Kähler. We describe a construction of $ \vartheta$-functions associated to $ M$, which parallels the classical theory of $ \vartheta$-functions associated to the torus (from the point of view of representation theory and geometry), and which yields pseudoperiodic complex-valued functions on $ \mathbb{R}^4.$

There exists a three-step nilpotent Lie group $ \widetilde{G}$ which acts transitively on the Kodaira-Thurston manifold and on the universal cover of $ M$ in a Hamiltonian fashion. The $ \vartheta$-functions discussed in this paper are intimately related to the representation theory of $ \widetilde{G}$ in much the same way that the classical $ \vartheta$-functions are related to the Heisenberg group. One aspect of our results is a connection between the representation theory of $ \widetilde{G}$ and the existence of Lagrangian and special Lagrangian foliations and torus fibrations in $ M$; in particular, we show that $ \widetilde{G}$-invariant special Lagrangian foliations can be detected by a simple algebraic condition on certain subalgebras of the Lie algebra of $ \widetilde{G}.$

Crucial to our generalization of $ \vartheta$-functions is the spectrum of the Laplacian $ \Delta$ acting on sections of certain line bundles over $ M$. One corollary of our work is a verification of a theorem of Guillemin-Uribe describing the structure (in the semiclassical limit) of the low-lying spectrum of $ \Delta$.

References [Enhancements On Off] (What's this?)

  • [AB73] L. Auslander and J. Brezin, Translation-invariant subspaces in $ L\sp{2}$ of a compact nilmanifold. I, Invent. Math. 20 (1973), 1-14. MR 0322100 (48:464)
  • [AT75] Louis Auslander and Richard Tolimieri, Abelian harmonic analysis, theta functions and function algebras on a nilmanifold, Springer-Verlag, Berlin, 1975, Lecture Notes in Mathematics, Vol. 436. MR 0414785 (54:2877)
  • [BGV04] N. Berline, E. Getzler and M. Vergne, Heat Kernels and Dirac Operators, Springer, 2004. MR 2273508 (2007m:58033)
  • [Bre70] Jonathan Brezin, Harmonic analysis on nilmanifolds, Trans. Amer. Math. Soc. 150 (1970), 611-618. MR 0279244 (43:4967)
  • [BU96] David Borthwick and Alejandro Uribe, Almost complex structures and geometric quantization, Mathematical Research Letters 3 (1996), no. 6, 845-861. MR 1426541 (98e:58084)
  • [CVN06] Laurent Charles and San Vũ Ngoc, Spectral asymptotics via the semiclassical Birkhoff normal form, Duke Math. J. 143 (2008), no. 3, 463-511. MR 2423760
  • [dBT06] Paolo de Bartolomeis and Adriano Tomassini, On the Maslov Index of Lagrangian Submanifolds of Generalized Calabi-Yau Manifolds, Internat. J. Math. 17 (2006), no. 8, 921-947. MR 2261641 (2008f:53060)
  • [FGG88] Marisa Fernández, Mark J. Gotay and Alfred Gray, Compact Parallelizable Four-Dimensional Symplectic and Complex Manifolds, Proc. Amer. Math. Soc. 103 (1988), no. 4, 1209-1212. MR 955011 (90a:53039)
  • [GIP03] Jan Gutowski, Stefan Ivanov and George Papadopoulos, Deformations of generalized calibrations and compact non-Kähler manifolds with vanishing first Chern class, Asian J. Math. 7 (2003), no. 1, 39-79. MR 2015241 (2004j:53069)
  • [GU88] V. Guillemin and A. Uribe, The Laplace Operator on the $ n$-th Tensor Power of a Line Bundle: Eigenvalues which are Uniformly Bounded in $ n$, Asymptotic Analysis 1 (1988), 105-113. MR 950009 (90a:58180)
  • [Jac29] Carl G. J. Jacobi, Fundamenta nova theoriae functionum ellipticarum, Regiomonti, Sumtibus fratrum Borntraeger, Königsberg, Germany, 1829, Reprinted in Gesammelte Mathematische Werke, Band. 1. Providence, RI: Amer. Math. Soc., pp. 97-239, 1969.
  • [Kir04] A. A. Kirillov, Lectures on the orbit method, Graduate Studies in Mathematics, vol. 64, American Mathematical Society, 2004. MR 2069175 (2005c:22001)
  • [Kod64] K. Kodaira, On the structure of compact complex analytic surfaces. I, Amer. J. Math. 86 (1964), 751-798. MR 0187255 (32:4708)
  • [Moo73] C. C. Moore, Representations of solvable and nilpotent groups and harmonic analysis on nil and solvmanifolds, Proc. Sympos. Pure Math. 26 (1973), 3-44. MR 0385001 (52:5871)
  • [Mor01] Shigeyuki Morita, Geometry of differential forms, Translations of Mathematical Monographs, vol. 201, American Mathematical Society, Providence, RI, 2001, Translated from the two-volume Japanese original (1997, 1998) by Teruko Nagase and Katsumi Nomizu, Iwanami Series in Modern Mathematics. MR 1826571 (2002d:57019)
  • [MS98] Dusa McDuff and Dietmar Salamon, Introduction to symplectic topology, second ed., Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1998. MR 1698616 (2000g:53098)
  • [Mum83] David Mumford, Tata lectures on theta. I, Progress in Mathematics, vol. 28, Birkhäuser Boston Inc., Boston, MA, 1983, With the assistance of C. Musili, M. Nori, E. Previato and M. Stillman. MR 2352717 (2008h:14042)
  • [Mum84] -, Tata lectures on theta. II, Progress in Mathematics, vol. 43, Birkhäuser Boston Inc., Boston, MA, 1984, Jacobian theta functions and differential equations, With the collaboration of C. Musili, M. Nori, E. Previato, M. Stillman and H. Umemura. MR 742776 (86b:14017)
  • [Mum91] -, Tata lectures on theta. III, Progress in Mathematics, vol. 97, Birkhäuser Boston Inc., Boston, MA, 1991, With the collaboration of Madhav Nori and Peter Norman. MR 1116553 (93d:14065)
  • [Noh05] Yuichi Nohara, Projective Embeddings of Lagrangian Fibrations of Abelian Varieties, Math. Ann. 133 (2005), 741-757. MR 2195141 (2007b:14102)
  • [Pol03] Alexander Polishchuk, Abelian Varieties, Theta Functions and the Fourier Transform, Cambridge Tracts in Mathematics, vol. 153, Cambridge University Press, Cambridge, UK, 2003. MR 1987784 (2004m:14094)
  • [Ric71] Leonard F. Richardson, Decomposition of the $ L^2$-space of a General Compact Nilmanifold, American Journal of Mathematics 93 (1971), 173-190. MR 0284546 (44:1771)
  • [Thu76] W. P. Thurston, Some simple examples of symplectic manifolds, Proc. Amer. Math. Soc. 55 (1976), no. 2, 467-468. MR 0402764 (53:6578)
  • [TV06] Adriano Tomassini and Luigi Vezzoni, On Symplectic Half-Flat Manifolds, Manuscripta Math. 125 (2008), 515-530. MR 2392884
  • [Wei64] André Weil, Sur certains groupes d'opérateurs unitaires, Acta Math. 111 (1964), 143-211. MR 0165033 (29:2324)
  • [Woo91] Woodhouse, N.M.J., Geometric Quantization, 2nd Edition, Oxford University Press, Inc., New York, 1991. MR 605306 (84j:58058)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53Dxx, 11F27, 43A30, 22E70

Retrieve articles in all journals with MSC (2000): 53Dxx, 11F27, 43A30, 22E70

Additional Information

William D. Kirwin
Affiliation: Max Planck Institute for Mathematics in the Sciences, Inselstraße 22, D-04103 Leipzig, Germany

Alejandro Uribe
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109-1043

Received by editor(s): March 10, 2008
Published electronically: August 17, 2009
Additional Notes: The first author was supported in part by the Max Planck Institute for Mathematics in the Sciences (Leipzig).
The second author was supported in part by NSF Grant DMS-0401064.
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society